Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 12, NWS Kansas City, MO

April 7, 2015Caldwell County, Daviess County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 7, 2015, 3:30 AM CDT for Caldwell County, Daviess County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2015, 3:30 AM CDT (08:30 UTC)
Expired
Apr 7, 2015, 3:54 AM CDT
In force
24 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Caldwell County, MO, Daviess County, MO

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

026 
WUUS53 KEAX 070830
SVREAX
MOC025-061-070900-
/O.NEW.KEAX.SV.W.0012.150407T0830Z-150407T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 AM CDT TUE APR 7 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CALDWELL COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTHERN DAVIESS COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 400 AM CDT

* AT 329 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAMILTON...
  AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  HAMILTON...GALLATIN AND KIDDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3995 9404 3992 9390 3983 9379 3968 9408
      3976 9419
TIME...MOT...LOC 0830Z 221DEG 31KT 3972 9406

HAIL...1.00IN
WIND...<50MPH

$$

BLAIR
2 follow-up statements
757 
WWUS53 KEAX 070844
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
344 AM CDT TUE APR 7 2015

MOC025-070854-
/O.CAN.KEAX.SV.W.0012.000000T0000Z-150407T0900Z/
CALDWELL MO-
344 AM CDT TUE APR 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CALDWELL COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3992 9390 3983 9379 3978 9388 3979 9410
      3984 9413 3995 9404
TIME...MOT...LOC 0844Z 215DEG 29KT 3982 9399

$$

MOC061-070900-
/O.CON.KEAX.SV.W.0012.000000T0000Z-150407T0900Z/
DAVIESS MO-
344 AM CDT TUE APR 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
DAVIESS COUNTY UNTIL 400 AM CDT...

AT 342 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAMILTON...AND
MOVING NORTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
GALLATIN AND ALTAMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3992 9390 3983 9379 3978 9388 3979 9410
      3984 9413 3995 9404
TIME...MOT...LOC 0844Z 215DEG 29KT 3982 9399

HAIL...1.00IN
WIND...<50MPH

$$

BLAIR
436 
WWUS53 KEAX 070854
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 AM CDT TUE APR 7 2015

MOC061-070904-
/O.CAN.KEAX.SV.W.0012.000000T0000Z-150407T0900Z/
DAVIESS MO-
354 AM CDT TUE APR 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DAVIESS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA.

LAT...LON 3992 9390 3983 9379 3978 9388 3979 9410
      3984 9413 3995 9404
TIME...MOT...LOC 0854Z 221DEG 31KT 3987 9388

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 11:44 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Apr 6, 11:44 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1144 PM CDT Mon Apr 6 2015

.UPDATE...
Issued at 946 PM CDT MON APR 6 2015

Fog has been reported across portions of the forecast area late
this evening and have updated the forecast for the next couple of
hours as such. Latest obs at MCI have gone down to below a mile
visibility (tower reporting) with a spotter reporting similar
conditions further north.

As for the storm chances overnight tonight, so far, the radar has
been quiet with teetering output coming from the HRRR, going back
and forth in timing and location for storms tonight. What has been
relatively consistent is that coverage should ramp up well after
midnight tonight, developing along/north of the I-70 corridor, and
tracking eastward. With plenty of elevated instability to work
with, hail will be a good bet in any stronger storms that develop.

&&

.DISCUSSION...
Issued at 347 PM CDT MON APR 6 2015

Warm front is becoming better defined to our southwest this
afternoon, and this feature will be the focus for potentially several
rounds of thunderstorms through Thursday. Unfortunately pinpointing
the timing and location of these storms is still difficult due to the
ill-defined nature of the weak upper waves coming out of the High
Plains through this period.

The picture for tonight is starting to become more clear now that
a weak wave is evident coming out of the Colorado Rockies into
western Kansas. This feature will track into eastern Kansas and
western Missouri after midnight tonight where it will interact with
the warm front which will be close to or just south of US 50 by that
time. This interaction appears increasingly likely to spark off
scattered elevated thunderstorms after 1 or 2 AM just north of the
warm front, or about 40 miles either side of the Missouri River. By
this time most models are indicating an uninhibited 2500 to 4000 J/kg
of MUCAPE north of the warm front which combined with modest shear
will be supportive of robust updrafts capable of producing severe
hail. In fact a low-level jet nosing into this same area will not
only boost forcing for these storms, but could also increase low-
level shear enough to support elevated supercells, in which case a
few reports of significant hail larger than golf balls couldn't be
ruled out. Main threat for this would be around 2 AM to 5 AM around
the KC area and closer to 7 AM across mid Missouri.

For Tuesday the warm front will lift into far northern Missouri while
the airmass to the south of it becomes very unstable but also
significantly capped. This will keep most of the day dry and warm
with temperatures rising into the lower 80s south of the Missouri
River. However, there may be a brief period in the early evening
when the cap could erode just enough to get a few storms going as the
front sags back south toward the KC area and points south and
southwest. If storms do develop across these areas, instability and
shear profiles would be supportive of strong to severe
storms...probably in the form of supercells with hail and strong
winds, possibly even a tornado or two. Again this threat is more
conditional on the cap eroding in the afternoon and evening. If
storms do develop they could maintain some severity as they push into
central MO and the Ozarks after dark.

Wednesday is not looking as clear cut for severe weather with models
struggling to resolve where and when the greatest forcing will be.
Several models are now keeping convection focused across two areas,
one across the MO Ozarks during the afternoon and a second further
west along the dry line/triple point over central and northern KS. If
these solutions were to verify, our local area would be caught in the
middle with little threat for strong storms. However, there's still
plenty of time for models to change especially given the subtle
nature of the waves coming through that day. With a warm front in
place and strong shear and instability across much of the area, the
potential exists for significant severe storms with very large hail
and tornadoes *IF* organized storms can develop across our area
Wednesday afternoon and evening. Will therefore need to keep a very
close eye on future forecasts when we'll be better able to pinpoint
when and where storms will develop on Weds.

Finally for Thursday, models are still coming together on the
strength and orientation of a large upper wave that will have big
impacts on the timing of a strong cold front that will swing through
the region. General model consensus has been to bring the front near
the KS/MO border around 10 AM Thursday and into central Missouri
during the early afternoon. Such timing would keep the highest severe
threat across central and eastern Missouri in the early afternoon
spreading into Illinois later in the day. However it wouldn't be
surprising if models slowed down the timing of this front a bit which
could bring the threat for severe storms a bit further west into
western Missouri. Wherever storms do fire, the threat is there for a
broken line of storms with damaging winds and large hail, possibly
even supercells with a few tornadoes.

Things quiet down following Thursday's frontal passage with dry
conditions for the rest of the week. Another deepening trough to the
west will then bring additional chances for showers and storms by
Sunday and Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1138 PM CDT MON APR 6 2015

Expecting IFR ceilings to linger during the overnight hours with
periodic MVFR ceilings possible due to a patchy fog layer. Latest
model guidance has shifted most of the precip to the east of the
terminals, so have removed precip chances from the forecast for the
time being. With that said, scattered thunderstorms are still possible
to the east with isolated hail threats. Some of these could affect
the terminals overnight, but confidence is low at this point.
Ceilings will gradually improve through the period with the next
chance of precipitation and thunderstorms possible at the very end of
the forecast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

UPDATE...lg
DISCUSSION...Hawblitzel
AVIATION...Welsh
Hazardous weather outlook, Apr 6, 12:41 PM CDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT MON APR 6 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071745-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1241 PM CDT MON APR 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS PORTIONS OF NORTHERN AND
 CENTRAL MISSOURI. A FEW STORMS MAY BE STRONG WITH HAIL THE PRIMARY
 WEATHER CONCERN.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/MEDIA/EAX/EMBRIEFING1/EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT THROUGH
 THURSDAY...WITH THE HIGHEST THREAT ON WEDNESDAY AFTERNOON INTO THE
 OVERNIGHT HOURS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/MEDIA/EAX/EMBRIEFING1/EMBRIEFING1.PDF

In the hours before

Special weather statement, Apr 7, 3:21 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
321 AM CDT TUE APR 7 2015

MOZ022-070845-
CALDWELL MO-
321 AM CDT TUE APR 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL COUNTY UNTIL 345 AM
CDT...

AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF KINGSTON...OR 8 MILES SOUTHEAST
OF CAMERON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HAMILTON AND KINGSTON.

LAT...LON 3978 9379 3961 9399 3953 9417 3971 9420
      3979 9406
TIME...MOT...LOC 0821Z 236DEG 22KT 3966 9412

BLAIR
Special weather statement, Apr 7, 3:22 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
322 AM CDT TUE APR 7 2015

MOZ030-031-070845-
CARROLL MO-RAY MO-
322 AM CDT TUE APR 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAY AND WESTERN
CARROLL COUNTIES UNTIL 345 AM CDT...

AT 321 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF HARDIN...OR 9 MILES NORTHEAST OF
RICHMOND...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RUSSELLVILLE AND STET.

LAT...LON 3931 9382 3940 9396 3953 9378 3953 9376
      3954 9376 3956 9373 3946 9358
TIME...MOT...LOC 0822Z 236DEG 22KT 3938 9387

BLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:16 AM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Saline27 min
Apr 7, 3:21 AM CDTSpecial Weather StatementEAXCaldwell24 min
Apr 7, 3:22 AM CDTSpecial Weather StatementEAXCarroll23 min
Apr 7, 3:56 AM CDTSpecial Weather StatementEAXCaldwell34 min
Apr 7, 4:23 AM CDTSpecial Weather StatementEAXHoward37 min
Apr 7, 5:46 AM CDTSpecial Weather StatementEAXLivingston29 min
Apr 7, 8:33 AM CDTSpecial Weather StatementEAXHoward27 min
Apr 7, 9:49 AM CDTRiver Flood WarningEAXHoward40 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.